Thunderstorm Wind, Lawrence
- When
- July 25, 1:45 PM EST
- Where
- Lawrence County, Proctorville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.430, -82.380
A few trees were blown down.
A strong low level jet in advance of an approaching cold front combined with daytime heating to produce strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong low level jet in advance of an approaching cold front combined with daytime heating to produce strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 25, 1:03 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 203 PM EDT SAT JUL 25 2009 .SYNOPSIS... SOUTHWEST FLOW PROVIDES WARMER TEMPERATURES TODAY. STRONG STORMS POSSIBLE THIS AFTERNOON OR EVENING...AHEAD OF COLD FRONT. FRONT SLOWS DOWN THEN WEAKENS IN OUR VICINITY SUNDAY NIGHT. DRIER MONDAY. && .NEAR TERM /THROUGH TONIGHT/... ACTIVE WEATHER PATTERN SETTING UP TODAY AS A COLD FRONT SLOWLY DROPS SE FROM THE GREAT LAKES AND MID WEST. ONE SHORTWAVE PRODUCED A LONG LIVED LINE OF SHOWERS THAT DIED OVER WV THIS MORNING...BUT MORE SHOWERS HAVE ALREADY DEVELOPED ACROSS INDIANA AND OHIO AND SHOULD ENTER THE REGION...MAINLY PORTIONS OF SE OHIO AND NRN WV...NORTH OF I-64 BETWEEN 16Z AND 20Z. NEW MODEL DATA SHOWS THAT THIS FIRST WAVE SHOULD EXIT THE EAST AROUND 20Z AND THEN MORE DEVELOPMENT IS EXPECTED ACROSS KY AND SRN OHIO AFTER 21Z. SO FOR NOW HAVE MAINTAINED THE HIGHER CHANCES FOR TSTORMS THIS AFTERNOON AND THIS EVENING. FOR TEMPERATURES...HAVE LOWERED THE HIGHS A BIT...ESPECIALLY IN THE WESTERN PART OF THE AREA AS CLOUDS AND THE RAIN SHOWERS WILL LIKELY LIMIT THE DAY TIME HEATING. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... THINKING THE SURFACE FRONT WILL RUN OUT OF GAS ALONG OUR OHIO RIVER VALLEY COUNTIES...A BIT FURTHER WEST THAN WE HAD YESTERDAY. THIS LEAVES THE LOW LEVEL MOISTURE GRADIENT NR THE OHIO/WV BORDER. SEVERAL UPPER AIR DISTURBANCES ROTATE THROUGH THE BOTTOM OF THE MEAN UPPER GREAT LAKE/ONTARIO TROF DURING SUNDAY AND INTO SUNDAY NIGHT. LESS LOW LEVEL FLOW ON SUNDAY COMPARED TO SATURDAY AFTERNOON AND EVENING...BUT STILL ABOUT 20 KNOTS AT 850 MBS. DESPITE PWATS DROPPING INTO THE 1 TO 1.25 INCH RANGE...WITH COOLING ALOFT AND LINGERING FRONT...INCREASED POPS ABOUT 10 TO 20 PERCENT ALONG AND E OF THE FRONT...AND HAVE POP GRADIENT FURTHER W IN OUR SE OHIO ON SUNDAY. FIGURING ON MAINLY BKN TO OVC CLOUDS NEAR THE FRONT SUNDAY...BUT DEPENDING ON THE BREAKS...COULD NOT RULE OUT SOME SEVERE THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON AND EVENING. FREEZING LEVEL IS ABOUT 1 THSD FT LOWER ON SUNDAY. 00Z GFS HOLDS MOISTURE FURTHER NORTH ON MONDAY...WHILE THE 00Z NAM DRIER. WITH LESS UPPER LEVEL SUPPORT...NOT SOLD ON INCREASING POPS ON MONDAY PER GFS MOS. LEFT ONLY A SLIGHT CHANCE ON MONDAY OVER THE MOUNTAINOUS COUNTIES INTO THE SRN WV COAL FIELDS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH MOST OF THE EXTENDED WITH THE SYNOPTIC PATTERN ACROSS EASTERN CONUS. H5 TROUGH WILL BEGIN RETROGRADING NW TUE...AS SE ATLANTIC RIDGE BUILDS W IN SE ATLANTIC COASTAL AREA. THIS WILL ESTABLISH A MOIST DEEP SW FLOW ACROSS THE TN/OH VALLEYS BY MID AND LATE WEEK. IMPRESSIVE LLVL MOIST RETURN SHOWN ON THE MODELS...WITH H85 MOISTURE TRANSPORT MAGNITUDE OF VECTORS EXCEEDING 400 GM/KEGS WED AND THU. GFS IN PARTICULAR SHOWING PW 2 IN OR BETTER BOTH DAYS. GFS ALSO APPEARS TO SHOW SOME CONV FEEDBACK IN SW FLOW...BUT COULD BE TRYING TO PICKUP ON CONV COMPLEXES IN THE FLOW. AT THE SFC...MODELS GENERALLY AGREE WITH BOUNDARY/FOCUS IN SW FLOW WILL LIE SOMEWHERE THROUGH CWA AS COLD FRONT CHECKS UP UPON ENTERING CWA WED/THU. THIS MAKES SENSE CONSIDERING TROUGH/RIDGE ORIENTATION AND SFC FRONT PARALLEL TO FLOW. HOWEVER...TRYING TO PIN DOWN EXACTLY WHERE AND WHEN ANY HVY RA WILL FALL AT THIS RANGE DIFFICULT. NEVERTHELESS...APPEARS CWA IN STORE FOR BOUTS OF POTENTIALLY HVY RA MID/LATE NEXT WEEK CONSIDERING PW. STAYED CLOSE TO ECMWF/HPC SOL. TRIED TO MAINTAIN SOMEWHAT OF A DIURNAL NATURE TO THE POPS...WITH HIGH CHC POPS ACROSS CWA WED AND THU AFTN...COMING DOWN SOME OVERNIGHT. GENERALLY FOLLOWED HPC FOR TEMPS...WHICH MEANS NOT MUCH CHG IN MAXT OR MINT FRM DAY TO DAY IN THE MOIST ATMOS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THE COLD FRONT IS MAKING SLOW PROGRESS SOUTHEASTWARD. AT 17Z...THE FRONT WAS STRETCHED FROM EAST CENTRAL LOWER MICHIGAN TO NEAR INDIANAPOLIS TO JUST SOUTH OF STL. AHEAD OF THIS FRONT...THE ATMOSPHERE IS MOISTURE AND UNSTABLE AND AREAS OF CONVECTION CONTINUE TO FORM. ONE AREA OF CONVECTION IS SLIDING FROM SE OHIO INTO NRN WV AT THIS TIME. EXPECT THIS AREA WILL HOLD TOGETHER...ALTHOUGH IT MAY JUST BE SOME LIGHT SHOWERS BY THE TIME IT REACHES EKN. HTS/CRW ARE ON THE SOUTHERN FRINGE AND COULD BRIEFLY ENCOUNTER SOME MVFR CONDITIONS. PKB/CKB/EKN WILL SEE MORE IMPACTS WITH A PERIOD OF SHOWERS WITH MVFR CONDITIONS. THIS WAVE SHOULD EXIT BY 21Z. AFTER THIS WAVE...CEILINGS SHOULD BOUNCE BACK UP...BUT ANOTHER SHORTWAVE IN THE SOUTHWEST FLOW MAY KICK OFF MORE STORMS THIS EVENING. THIS IS THE AREA OF SHOWERS FORMING ALONG THE FRONT OVER SRN INDIANA AND WESTERN KY. MODELS INDICATE THAT THIS FEATURE SHOULD SWING THROUGH THE REGION THIS EVENING BRINGING MORE MVFR SHOWERS. BEHIND THIS WAVE...CONDITIONS CALM DOWN BRIEFLY WITH SOME MVFR FOG INITIALLY. BUT ANOTHER SHORTWAVE IN THE NW FLOW...NOW DIVING SOUTHWARD ACROSS WISCONSIN...WILL ARRIVE AND COULD GENERATE MORE SHOWERS AHEAD OF THE COLD FRONT...THAT BY THIS POINT IN TIME IS STALLING OUT OVER WV. SO MORE MVFR CONDITIONS ARE POSSIBLE ON SUNDAY. AFTER 18Z SUNDAY... POSSIBLE IFR IN SHOWERS/STORMS SUNDAY NIGHT...MAINLY IN THE MOUNTAINS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...ESS SHORT TERM...KTB LONG TERM...30 AVIATION...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 408 AM EDT SAT JUL 25 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 038>040-047-260815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- WEBSTER-UPSHUR-BARBOUR-RANDOLPH- 408 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. GUSTY SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON OR SATURDAY EVENING...AHEAD OF AN ADVANCING COLD FRONT. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH THE STRONGER STORMS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ003-004-WVZ024>026-033>037-046-260815- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-POCAHONTAS- 408 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1254 PM EDT SAT JUL 25 2009 KYZ101-102-OHZ083>087-WVZ007-251800- CARTER-GALLIA-GREENUP-JACKSON-LAWRENCE-MASON-MEIGS-VINTON- 1254 PM EDT SAT JUL 25 2009 ...GUSTY THUNDERSTORMS WILL AFFECT GALLIA...GREENUP...JACKSON... NORTH CENTRAL CARTER...NORTHERN LAWRENCE...NORTHWESTERN MASON... VINTON AND WESTERN MEIGS COUNTIES... AT 1254 PM EDT...A LINE OF GUSTY THUNDERSTORMS WAS LOCATED FROM A FEW MILES EAST OF CHILLICOTHE...THROUGH PORTSMOUTH...TO VANCEBURG...MOVING EAST AT 50 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THIS MAY BE ENOUGH TO BREAK TWIGS AND SMALL BRANCHES FROM TREES. THESE STORMS WILL BE NEAR GRAYS BRANCH...GALLIA...WELLSTON...AND OAK HILL AROUND 1255 PM...CREOLA...CENTERPOINT...AND MCARTHUR AROUND 100 PM...LAKE HOPE STATE PARK AND AND ADAMSVILLE AROUND 105 PM. OTHER LOCATIONS THAT WILL BE IMPACTED INCLUDE BUT ARE NOT LIMITED TO JACKSON...VINTON...AND IRONTON. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
The Charleston,WV radar (KRLX), 59 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188642.